“My son, Taylor, was born weighing much less than any of my previous seven children and displaying an irritability I had never experienced.”
To the FDA Advisory Panel on Antidepressant Safety in Children,
My name is Sylvia Olsen and I am the mother of eight children from Salt Lake City, Utah. I suffered for many years with clinical depression and in 1988 my psychiatrist put me on an SSRI medication. I was told that, because it was clinical depression, I would need to take it for the rest of my life. Subsequently, when I got pregnant with my eighth child in 1991, I asked if I could keep taking the medication. My doctor said there was no evidence of negative side effects, and since I was already on it, I just kept taking it. Looking back, I believe the medication produced an overriding feeling of “everything is fine” which clouded my judgment. Normally, I would think twice before even taking an aspirin when I was pregnant. After all, we are talking about the development of a human being.
My son, Taylor, was born weighing much less than any of my previous seven children and displaying an irritability I had never experienced. I soon noticed his body was tense all the time and his movements stiff. The slightest sound would startle him to the point of screaming and, often, even as he slept, his arms would be held stiff and straight up from his body. Although I’ve had no experience personally taking care of “crack babies”, as they used to call them, I kept thinking how he reminded me of things I had heard about them. He would cry continually and seemed to find great comfort in being wrapped very snugly in a blanket and held very tightly.
As Taylor grew, we also had to deal with episodes of unreasonable displays of anger. When he got upset about something as simple as his shoe tied wrong, it was as though he had no ability to reason. He would scream, kick, and flail completely out of control. We would have to put our arms around him to restrain him from hurting himself or trashing his room and sit there for as long as half an hour before he would start to gain control of himself and stop screaming and gnashing. Then, everything would be fine as if nothing had happened. Other than this, and some allergies and skin problems, things appeared normal until he started school.
Although, he seemed to be bright and aware at home, in school he struggled with reading, writing, spelling and math, unlike his older brothers and sisters. Even though his tantrums are almost non existent now,(we believe through the help of nutritional supplements) and his academics have improved a lot, he has always required remedial help. One thing that always comes up when talking to school aids who have worked with Taylor, particularly, one-on-one, is that they are puzzled by one thing in his learning process. He will appear to understand something perfectly, a math process for instance, and even be doing it on his own for a while, when suddenly, in the middle of the same work, it’s as though a light bulb goes off and he has no knowledge of even being taught the process. Then, later, he knows how to do the problem again as if he never lost it! They say it appears to be some odd kind of glitch in his brain, and I believe it is just another symptom of the developmental problems due to the SSRIs I was taking when pregnant with Taylor.
I believe there are safe and affective ways of dealing with clinical depression in children other than the use of SSRIs and that the benefits do not outweigh the risks and unknown side effects.
Antidepressants do not actually heal the human mind. If they did, then we would see a decline in depression across our nation, but we do not. Please look at the possibility that there is another way to treat this growing problem that, I believe, SSRIs only mask. Even John March, chief of child psychiatry at Duke University, who receives grants from Lilly and research funds from Pfizer, said, “These medicines are not a panacea, and will not, on average, carry kids to remission.”
After eight years on these medications, I once spent a several months trying to cut back by just a few milligrams and suffered terrible bouts of depression from the withdrawal. Yet, later, through the help of a nutritionist, I was able to wean off of them completely in just a three month period. That was seven years ago and I have not suffered from depression since.
574 Latonia Circle
St. George, UT 84790
356 total views, 3 views today